Blizzard, Boone
- When
- January 16, 3:00 PM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
A strong low moved from northern Alberta southeast to Lake Superior during the night of the 15th through the day on the 16th. A strong upper level trough was associated with the low.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low moved from northern Alberta southeast to Lake Superior during the night of the 15th through the day on the 16th. A strong upper level trough was associated with the low. The pressure gradient was strong with winds at the 850 mb level around 50 kts. During the afternoon a pool of very cold air at 850 mb settled into Iowa with temperatures at the core of -24 C. The combination of the atmosphere becoming super-adiabatic during the day and the tightening gradient resulted in strong winds across the state. Winds of 25 to 45 MPH were common with wind gusts over 50 MPH across most of the state. Western Iowa had the highest winds with winds exceeding 58 MPH at several locations. Winds of 61 MPH were reported in Carroll County at Carroll. Atlantic reported a 59 MPH wind gust in Cass County, and a 58 MPH gust was reported in Union County at Creston. Many areas of western Iowa reported sustained winds of 40 MPH. East of the high wind area, a vorticity maximum moved south across central into southeast Iowa. This produced a snow burst with the circulation evident on radar. Thunder accompanied the snow in central Iowa with snowfall of 1 to 3 inches . Visibility was reduced to near zero in heavy snow and blowing snow especially in rural open areas. Visibility increased rapidly as the snow ended as there was no snow on the ground initially, thus blowing snow diminished. Temperatures dropped quickly from the mid 30s into the teens as the snow moved in, allowing for a layer of ice to develop rapidly on roadways. Much of the event hit during the evening commute with several accidents reported with travel becoming hazardous due to the icy conditions and reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 16, 11:41 AM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1141 AM CST THU JAN 16 2014 .SHORT TERM /TODAY/... ISSUED AT 322 AM CST THU JAN 16 2014 STILL SOME CONCERNS FOR TODAY...OVERALL THE HEADLINES WILL COVER THE MAIN THEMES ACROSS THE AREA WITH WIND BEING THE MAIN ONE...THEN LIGHT SNOW THROUGH LATE MORNING TRANSITIONING TO PERHAPS...VIGOROUS SNOW SHOWERS DURING THE AFTERNOON HOURS AS THE MAIN COLD POOL/PV ANOMALY PUSHES SOUTHEAST ACROSS THE REGION. BLOWING SNOW WILL OCCUR ANYWHERE THERE IS ABOUT A HALF INCH TO INCH OF SNOWFALL WITH WINDS THIS STRONG. OVERALL MODELS HAVE BEEN TRENDING TOWARD THE HIGHEST WINDS WEST OF IOWA TODAY BUT WITH CONVECTIVE ELEMENTS INCREASING DURING THE AFTERNOON HOURS LIKELY TO SEE PULSE GUSTS TO 50 TO 55 MPH AT TIMES OVER THE WARNING AREA. THE FIRST SHOT OF WIND WILL ARRIVE BY 12Z NORTHWEST AND WEST BUT NOT REALLY INCREASE TO NEAR HIGH WIND CRITERIA UNTIL MID TO LATE MORNING. THE MAIN COLD FRONT WITH THE SECOND SHOT OF WIND WILL REACH NORTHERN IA BY 18Z AND THE SOUTHERN BORDER BY 00Z. THIS IS WHEN THE WINDS SHOULD REALLY BEGIN TO BLOW. ALONG WITH THAT EXPECTING FIRST SHOT OF LIGHT PRECIPITATION ACROSS THE NORTH DURING THE MORNING WHICH MIGHT BRING UP TO A HALF INCH OF SNOW BY NOON WITH AN ADDITIONAL HALF INCH DURING THE AFTERNOON HOURS. FARTHER SOUTH AS THE MAIN ARCTIC FRONT PUSHES INTO THE CENTRAL COUNTIES BETWEEN 20Z AND 23Z A PERIOD OF ACTIVE SNOW SHOWERS IS EXPECTED. THESE WILL LIKELY CONTAIN BRIEF BURSTS OF SNOW WITH BRIEFLY LOWERED VISIBILITY TO ONE HALF MILE OR LESS WITH PATCH BLOWING SNOW. THIS MAY CAUSE BRIEF TRAVEL PROBLEMS OVER THE AREA DURING THE LATE DAY COMMUTE. THE IMMEDIATE CHALLENGE IS HOW WIDESPREAD AND WHERE THEY WILL OCCUR AND THIS MAY END UP BEING MORE OF A THREE TO FOUR HOUR FORECAST TODAY. FOR NOW WILL NOT CHANGE HEADLINES FOR THE EVENT...BUT WILL LIKELY ADD SOME ADDITIONAL WORDING/TIMING TO THE WIND PRODUCTS AGAIN THIS MORNING AS TO THE TIME OF CONCERN THIS AFTERNOON. WITH THE COLD POOL STILL TRACKING SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING...LITTLE LET UP IN WIND EXPECTED THROUGH THE REMAINDER OF THE AFTERNOON. TEMPS WILL RISE EARLY TODAY THEN FALL THROUGH THE AFTERNOON HOURS AS THE COLD AIR SHIFTS INTO THE AREA. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 322 AM CST THU JAN 16 2014 LIGHT SNOW WILL LINGER INTO TONIGHT AS WAVE OF THETA-E ADVECTION ROUNDS DEPARTING LOW PRESSURE SYSTEM...PUSHING ACROSS CENTRAL IOWA. HAVE THEREFORE KEPT POPS THROUGH FRIDAY MORNING...THOUGH ANY ADDITIONAL ACCUMULATIONS WILL BE LIGHT. WINDS WILL REMAIN STRONG WITH PRESSURE GRADIENT BEHIND LOW...AND WILL COMBINE WITH COLD TEMPERATURES TO ALLOW FOR WIND CHILL VALUES TO DROP TO 10 TO 20 BELOW ZERO OVERNIGHT TONIGHT...AND MAY NEED A WIND CHILL ADVISORY FOR TONIGHT/EARLY FRIDAY MORNING ACROSS NORTHERN IOWA...THOUGH WILL NOT ISSUE ATTM GIVEN CURRENT HEADLINES IN EFFECT ACROSS THE CWA. WAA RETURNS BEHIND SYSTEM WITH WEAK SURFACE HIGH PUSHING SOUTH THROUGH IOWA. HOWEVER...THIS WILL BE SHORT LIVED AS YET ANOTHER LOW PRESSURE SYSTEM DROPS SOUTH INTO UPPER MIDWEST. MODELS HAVE COME INTO BETTER AGREEMENT WITH TRACK OF THIS LOW...WITH TRACK MAINLY EAST OF IOWA ACROSS WI. HOWEVER...THERE IS STILL DISAGREEMENT WITH TIMING AS MODELS BEGIN TO SLOW PROGRESSION. HAVE THEREFORE CUT BACK ON POPS FOR EARLY TOMORROW NIGHT. IN ADDITION WITH EASTWARD TRACK HAVE CUT BACK SLIGHTLY ON WESTWARD EXTENT OF PRECIP FOR SATURDAY. CONDITIONS WILL ONCE AGAIN BE WINDY ON SATURDAY BEHIND THIS SYSTEM...WITH GOOD MIXING. WINDS AT TOP OF MIXED LAYER ARE GENERALLY 40KTS OR HIGHER...AND HAVE KEPT GUSTS FOR SATURDAY AROUND 30KTS. TEMPERATURES WILL WARM FOR SUNDAY WITH WAA AND SOUTHERLY SURFACE WINDS. HAVE BUMPED TEMPERATURES UP A FEW DEGREES. WARMER TEMPERATURES WILL ONCE AGAIN BE SHORT LIVED AS YET ANOTHER SHORT WAVE DROPS SOUTH THROUGH NORTHWESTERLY FLOW FOR THE END OF THE PERIOD...WITH COOLER TEMPERATURES ARRIVING TUESDAY BEHIND WAVE. CURRENTLY HAVE KEPT PASSAGE DRY...THOUGH MODELS ARE BEGINNING TO HINT AT ENOUGH MOISTURE AND FORCING FOR LIGHT PRECIPITATION AGAIN LATE MONDAY AND INTO TUESDAY. && .AVIATION...16/18Z ISSUED AT 1141 AM CST THU JAN 16 2014 STRONG AND GUSTY NNW WINDS AND SNOW SHOWERS WILL LEAD TO PERIODS OF STRONG CROSSWINDS AND REDUCED VSBY INTO TONIGHT. ADVERTISED 3SM IN TEMPO GROUPS IN THE 18Z TAFS BUT IN REALITY VSBY MAY VARY ANYWHERE FROM P6SM TO BLO 1SM AT RAPID INTERVALS AS SNOW SHOWERS MOVE THROUGH. MVFR CIGS WILL ALSO BECOME MORE WIDESPREAD LATER THIS AFTN...WITH HEIGHTS GENERALLY BETWEEN FL014 AND FL025 BUT AGAIN VARYING AT TIMES ANYWHERE FROM VFR POTENTIALLY DOWN TO IFR. AVIATION INTERESTS SHOULD MONITOR THE LATEST OBS AS CIGS/VSBYS WILL FLUCTUATE WIDELY AT TIMES. THE SNOW SHOWERS WILL GRADUALLY END OVERNIGHT WITH CIGS CLEARING OUT ON FRIDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR ADAIR-AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS- POLK-SAC-STORY-WARREN-WEBSTER-WINNEBAGO-WRIGHT. WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ADAMS-APPANOOSE- CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE- POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WAYNE. WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-WORTH. && SHORT TERM...REV LONG TERM...AWB AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 450 AM CST THU JAN 16 2014 IAZ049-050-061-062-074-075-081>086-092>097-171200- MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 450 AM CST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH GUSTS OF 40 TO 45 MPH POSSIBLE. THESE STRONG WINDS MAY LEAD TO LOCALLY REDUCED VISIBILITIES DUE TO BLOWING SNOW. IN ADDITION...WIND CHILL VALUES 10 TO 15 BELOW ZERO ARE EXPECTED FOR TONIGHT AND FRIDAY MORNING. A WIND ADVISORY IS IN EFFECT FOR THE AREA FOR THURSDAY AND THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 30 MPH OR MORE MAY OCCUR AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-171200- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN- 450 AM CST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH GUSTS OF 40 TO 50 MPH POSSIBLE. THESE STRONG WINDS MAY LEAD TO LOCALLY REDUCED VISIBILITIES DUE TO BLOWING SNOW. IN ADDITION...WIND CHILL VALUES 10 TO 25 BELOW ZERO ARE EXPECTED TONIGHT AND FRIDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR THE AREA FOR THURSDAY AND THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND CHILL VALUES OF 10 TO 25 BELOW ZERO ARE POSSIBLE FRIDAY MORNING. STRONG NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 30 MPH OR MORE MAY OCCUR AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ007-017-026>028-037>039-171200- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- 450 AM CST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SUSTAINED WIND SPEEDS OVER 30 MPH AND INTERMITTENT SNOW SHOWERS MAY PRODUCE GREATLY REDUCED VISIBILITIES OFF AND ON TODAY INTO THIS EVENING. IN ADDITION...WIND CHILL VALUES 15 TO 25 BELOW ZERO ARE EXPECTED TONIGHT AND FRIDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA FOR THURSDAY AND THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND CHILL VALUES 15 TO 25 BELOW ZERO ARE EXPECTED FRIDAY MORNING. STRONG NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 30 MPH OR MORE MAY OCCUR AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 236 PM CST THU JAN 16 2014 IAZ057>060-070>073-081>084-092>095-162300- AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...CORNING...CRESTON... OSCEOLA...CHARITON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR... LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON 236 PM CST THU JAN 16 2014 ...SNOW SQUALLS AND STRONG WINDS REDUCING VISIBILITY AT TIMES... A WIND SURGE IS MOVING ACROSS THE SOUTHWEST HALF OF IOWA THIS AFTERNOON...ACCOMPANIED BY BANDS OF SNOW SHOWERS. THE COMBINATION OF STRONG WINDS AND FALLING SNOW WILL CAUSE VISIBILITY TO RAPIDLY FALL TO BELOW HALF A MILE AS THE SNOW SHOWERS MOVE THROUGH BEFORE IMPROVING AGAIN. WHILE ANY PERIOD OF LOW VISIBILITY WILL BE RELATIVELY BRIEF...DRIVERS SHOULD BE ALERT FOR THESE RAPID CHANGES AS IT WILL MAKE TRAVEL HAZARDOUS AT TIMES AROUND THE AFTERNOON COMMUTE. LEE
The national radar mosaic for the moment the first event began.
12 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495180, 495181, 495184, 495185, 495186, 495187, 495188, 495189, 495190, 495275, 495276, 495277.